Does anyone else experience a horrible flare after prednisone? I have to take it sometimes for asthma and have a wonderful reprieve of all my PsA symptoms while I am on it, but as soon as I start to wean, my body flares to an unlivable point. I cannot even bend my toes suddenly.
Would appreciate any ideas for how to get through this.
I believe thats kinda what happened to me. ie I felt really good while taking it but a day or so after weaning I had the worst pain ever (well at the time anyway- I have since learnt that it can always get worse!)
Not sure what to do but I felt SO good for those few weeks!
That was about a year ago. Recently I had another 3 week course ie.
First week 1 tab per day
2nd week 1/2 tab per day
3rd week 1/2 tab every 2nd day then stop
Didn't have the horrible flare this time, not sure why
This disease is just so unpredictable
Good luck, check with your doc. Could have been the preds but also could have been due to something else?
YES! and I almost never have psoriasis on my skin EXCEPT it pops out after Prednisone is tapered. It is the drug I love to hate. I feel SO good on it, but then it hates me back when I quit. I have had good success tapering slower than normal - ask the doc about that.
My first debilitating flare occurred after tapering off of Pred. It was all I could do to hobble into the rhuemy's office. In addition the prednisone elevated my blood pressure quite a bit. I believe I should not take it, but that's my personal story. Perhaps injected steroid might process differently? I may consider some injections in my hand though the process will likely hurt. I intend to ask my rhuemy about this Monday when I see him.
Meds are tricky, especially for women. I cannot tolerate nsaids as they flare the asthma. The mtx I'm on is not doing diddly, and I take tramadol very rarely now since I seem to build up a tolerance quite quickly.
Can you move up your rhuematologist visit due to the exacerbation of your symptoms?
I want to be really careful here so as to be not misunderstood. In at least 10% of folks and they are thinking it can be much higher, they are finding cortico-steroids have a CNS effect, meaning coming off of them too fast is exactly the same thing as withdrawl going cold turkey from heroin. Your "flare" is not disease caused but rather drug caused. Once you have that reaction it can become a flare.In the case of PsA types the cortico-steroids have an effect on the adrenals which are often also involved. keep in mind the reason steroids work to reduce inflamation is because the suppress part of the immune system. PsA patients have an overactive immune system, so things can get get really out of wack quickly.
There are a lot of studies being done. In our community (which BTW is huge on pharmacology having not only a huge nationally recognized university program but one one of the larger NIH labs and of course large numbers of private labs taking advantage) Steroids are use pretty rarley, but when they are its either a Burst (4 days 20 mg) or a much longer taper. I'm a burst fan (MAYBE a few times a year) But from what I'm reading here it all makes sense. A long taper avoids that withdrawl. For "us" it may have to be longer Of all the drugs we take predi is (or should be) one of the scariest.
Thanks for all of your feedback. I went back to the doc and slowed the wean down and am doing better. I never use it for the arthritis, just once in a blue moon when my asthma is completely uncontrollable and I have no choice.